Alert archive / Virginia / Special Weather Statements in 2016

Special Weather Statement, NWS Blacksburg, VA

May 3, 2016City of Danville, Virginia

NWS Blacksburg, VA issued this special weather statement at May 3, 2016, 6:21 PM EDT for City of Danville, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2016, 6:21 PM EDT (22:21 UTC)
Expired
May 3, 2016, 6:45 PM EDT
In force
24 min
Issued by
NWS Blacksburg, VA

County City of Danville, VA

The radar

The Roanoke radar (KFCX), 90 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

379 
WWUS81 KRNK 032221
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
621 PM EDT TUE MAY 3 2016
 
NCZ006-VAZ044-032245-
CASWELL-PITTSYLVANIA-
621 PM EDT TUE MAY 3 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CASWELL...SOUTH
CENTRAL PITTSYLVANIA AND CITY OF DANVILLE COUNTIES...

AT 621 PM EDT...A STRONG THUNDERSTORM WAS NEAR WESTOVER HILLS...
MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DANVILLE...
PROVIDENCE...
GATEWOOD...
WESTOVER HILLS...
AND RINGGOLD. 

THIS INCLUDES DANVILLE AIRPORT.
 
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3652 7951 3654 7951 3654 7956 3660 7956
      3663 7924 3649 7927
TIME...MOT...LOC 2221Z 276DEG 27KT 3657 7951 
$$

DS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 3, 3:43 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 3, 3:43 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT TUE MAY 3 2016

.SYNOPSIS...
OUR WEATHER WILL REMAIN COOL AND UNSETTLED THROUGH THE END OF THE
WORKWEEK...WITH WEAK DISTURBANCES MOVING THROUGH THE REGION AND
BRINGING US A CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH
FRIDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 330 PM EDT TUESDAY...

EARLY CLOUDS GAVE WAY TO SOME SUN WHICH ALLOWED DIURNAL INSTABILITY TO
SET UP AN ENVIRONMENT CONDUCIVE FOR THUNDERSTORM DEVELOPMENT. THE
STORMS GOT STARTED WEST OF THE BLUE RIDGE AND HAVE NOW MOVED TO THE
EAST WHERE THERE IS BETTER INSTABILITY. WITH COOL TEMPERATURES ALOFT
AND PWATS OVER ONE INCH ACROSS THE PIEDMONT EXPECT LOCALLY HEAVY
RAIN AND SOME HAIL WITH AN ISOLATED SEVERE THREAT SOUTHSIDE/PIEDMONT...
WITH THE BEST SUPPORT FOR MORE WIDESPREAD SEVERE CONVECTION RESIDING
FURTHER TO THE SOUTH AND EAST OUTSIDE OF OUR AREA. EXPECT THE BULK
OF ACTIVITY TO BE EXITING THE REGION TO THE EAST EARLY THIS EVENING
BUT SOME SCATTERED SHOWERS/STORMS WILL BE FLOATING AROUND FURTHER
WEST AS WELL.

THE ACTIVITY WILL DWINDLE OVERNIGHT AS THE LINGERING COLD FRONTAL
BOUNDARY SINKS FURTHER TO THE SOUTH BUT AS A SHORT WAVE APPROACHES LATE
TONIGHT A RESURGENCE OF SCATTERED ACTIVITY IS EXPECTED FAR WEST OF THE
BLUE RIDGE. WEDNESDAY WILL REMAIN UNSETTLED WITH MORE SHORT WAVE ENERGY
ROTATING IN OUR DIRECTION. AS TEMPERATURES CONTINUE TO COOL ALOFT LAPSE
RATES SHOULD BE STEEP ENOUGH TO COMBINE WITH SOME DIURNAL INSTABILITY
TO GENERATE SOME SHOWERS/ISOLATED THUNDERSTORMS FROM LATE MORNING ON.
HIGHS ION WEDNESDAY WILL BE ON THE COOL SIDE WITH READINGS IN THE LOWER
70S EAST TO 60/65 WEST.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 330 PM EDT TUESDAY...

UPPER LEVEL PATTERN SUPPORTS DEVELOPMENT OF AN OMEGA BLOCK WITH
CUTOFF LOWS ON THE EAST AND WEST COASTS OF THE CONUS...A HIGH
AMPLITUDE RIDGE IN-BETWEEN.  PATTERN TRANSITION WILL TAKE PLACE
WEDNESDAY AND WEDNESDAY NIGHT AS A COLD UPPER LEVEL TROUGH SINKS
SOUTH FROM HUDSON BAY REGION THROUGH THE GREAT LAKES AND OHIO
VALLEY. THIS TROUGH WILL CUTOFF OVER THE MID ATLANTIC THURSDAY...AND
THEN STALL VCNTY OF THE MID-ATLANTIC COAST FOR FRIDAY.  SPOKES OF
VORTICITY WILL BE SPIRALING AROUND THE UPPER LOW...EACH VORT AXIS
PROVIDING DYNAMIC LIFT FOR SHOWERS.  AS SUCH...EXPECTING PERSISTENT
UNSETTLED WEATHER DURING THIS PERIOD OF THE FORECAST WITH
CONSIDERABLE CLOUDINESS AND THE THREAT OF SHOWERS. TEMPERATURES WILL
STRUGGLE PER ABUNDANT CLOUD COVER...SHOWERS...AND COLD POOL ALOFT.
FORECAST 85H TEMPS OF 0 TO +5 DEGREES C SUGGEST WE WILL BE
UNSEASONABLY COOL WITH SFC TEMPERATURES 10 TO 15 DEGREES BELOW
NORMAL.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 330 PM EDT TUESDAY...

CUTOFF LOW VCNTY OF THE MID ATLANTIC COAST EARLY SATURDAY WILL BEGIN
TO WEAKEN AND DRIFT EAST THIS WEEKEND AS FLOW ALOFT SLOWLY EVOLVES
INTO A MORE PROGRESSIVE PATTERN FOR THE SECOND WEEK OF MAY. THE
WEEKEND WILL BE OUR TRANSITION BETWEEN THE TWO PATTERNS SO LOOK FOR
SATURDAY TO BE THE COOLER OF THE TWO DAYS. WARM AIR ADVECTION WILL
FINALLY WIN OUT BY SUNDAY WITH TEMPERATURES FAVORING THE WARMER SIDE
OF NORMAL FOR SUNDAY AND INTO THE FIRST PART OF NEXT WEEK.

MODELS STILL HANG ONTO SOME LINGERING CLOUDS SATURDAY...BUT THINK
SUBSIDENCE IN THE WAKE OF THE UPPER LOW SHOULD FAVOR MAINLY DRY
CONDITIONS. MODELS BRING ANOTHER FRONT INTO THE AREA FROM THE
NORTHWEST SUNDAY...THIS FEATURE STALLING SOUTH OF THE REGION SUNDAY
NIGHT BEFORE RETURNING AS A WARM FRONT MONDAY INTO TUESDAY. MOISTURE
CONVERGENCE ALONG THIS FRONT WILL RESULT IN A RISK FOR SHOWERS
DURING THE PERIOD...BUT NOT CONFIDENT ON TIMING OR AMOUNTS ATTM.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
AS OF 745 AM EDT TUESDAY...

POP UP SHOWERS WILL BE PRESENT THROUGHOUT THE REGION AT THE
BEGINNING OF THE TAF PERIOD. MVFR CONDITIONS SHOULD BE EXPECTED FOR
MOST IN HIGHER ELEVATIONS...VFR SHOULD BE PREDOMINANT FOR THE
PIEDMONT. THUNDER THIS AFTERNOON CAN ALSO BE EXPECTED WITH SOME OF
THESE SHOWERS. CONSIDERING THE AMOUNT OF PRECIP THAT HAS FALLEN
LATELY...THERE WILL BE PLENTY OF AMBIENT MOISTURE IN THE AIR. THIS
AND BELOW NORMAL LOWS EXPECTED TONIGHT...MOST ALL LOCATIONS WILL
REACH THE CROSSOVER TEMP AND FOG CAN BE EXPECTED TO SETTLE INTO THE
USUAL AREAS. AS OF THIS TIME CONFIDENCE IN JUST HOW MUCH VIS WILL BE
RESTRICTED IS LOW...BUT SOME WILL MORE THAN LIKELY FALL TO IFR IN THE
PRE-DAWN HOURS. AFTERWARDS...MOST WILL RETURN TO VFR WITH SOME
MOUNTAINOUS AREAS MAINTAINING MVFR CONDS.

EXTENDED AVIATION DISCUSSION...

A DEEP LOW WILL MOVE SOUTHWARD FROM CANADA TOMORROW AND SETTLE OVER
THE MID ATLANTIC FOR MUCH OF THE WEEK. CONDITIONS SHOULD BE EXPECTED
TO BE MVFR OR WORSE FOR MUCH OF THE REMAINDER OF THE WEEK DUE TO
PERIODIC SHOWERS...ISOLATED THUNDER...LOWS CIGS....AND FOG.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...PM
LONG TERM...PM
AVIATION...JR/RAB
Hazardous weather outlook, May 3, 3:48 PM EDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT TUE MAY 3 2016

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-045>047-059-
WVZ042>044-507-508-040900-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
348 PM EDT TUE MAY 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043-044-058-040900-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-HALIFAX-
348 PM EDT TUE MAY 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS LATE THIS AFTERNOON WILL PRODUCE LOCALLY HEAVY
RAIN...SOME HAIL...AND GUSTY WINDS...BUT THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 3, 4:47 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
447 PM EDT TUE MAY 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     2 E LEDA                36.90N 79.05W
05/03/2016                   HALIFAX            VA   911 CALL CENTER

            TREE DOWN ON BRADLEYS CREEK RD

&&

FISHER
Local storm report, May 3, 5:58 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
558 PM EDT TUE MAY 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             2 N RIDGEWAY            36.61N 79.87W
05/03/2016  E1.00 INCH       HENRY              VA   PUBLIC

            NICKEL TO QUARTER SIZE HAIL

&&

FISHER
Local storm report, May 3, 6:01 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 PM EDT TUE MAY 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 NE RIDGEWAY           36.60N 79.84W
05/03/2016  E1.00 INCH       HENRY              VA   PUBLIC

            QUARTER SIZE HAIL RT 640

&&

FISHER
Local storm report, May 3, 6:12 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
612 PM EDT TUE MAY 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     6 SSE MARTINSVILLE CITY 36.61N 79.83W
05/03/2016                   HENRY              VA   911 CALL CENTER

            TREE DOWN OLD MILL RD

&&

FISHER
Local storm report, May 3, 6:13 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 PM EDT TUE MAY 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     RIDGEWAY                36.58N 79.87W
05/03/2016                   HENRY              VA   911 CALL CENTER

            ONE TREE DOWN IN THE RIDGEWAY AREA

&&

FISHER
Special weather statement, May 3, 6:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
621 PM EDT TUE MAY 3 2016

NCZ006-VAZ044-032245-
CASWELL-PITTSYLVANIA-
621 PM EDT TUE MAY 3 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CASWELL...SOUTH
CENTRAL PITTSYLVANIA AND CITY OF DANVILLE COUNTIES...

AT 621 PM EDT...A STRONG THUNDERSTORM WAS NEAR WESTOVER HILLS...
MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DANVILLE...
PROVIDENCE...
GATEWOOD...
WESTOVER HILLS...
AND RINGGOLD.

THIS INCLUDES DANVILLE AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3652 7951 3654 7951 3654 7956 3660 7956
      3663 7924 3649 7927
TIME...MOT...LOC 2221Z 276DEG 27KT 3657 7951

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 8:24 PM EDTAreal Flood AdvisoryRNKCity of Lynchburg111 min
May 2, 8:38 PM EDTSpecial Weather StatementRNKHenry, Patrick, City of Martinsville52 min
May 2, 9:08 PM EDTSpecial Weather StatementRNKHalifax37 min
May 2, 9:48 PM EDTSpecial Weather StatementRNKCharlotte57 min
May 3, 7:35 AM EDTRiver Flood WarningRNKHalifax48 hr
May 3, 3:35 PM EDTSpecial Weather StatementRNKPittsylvania25 min
May 3, 3:43 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania47 min
May 3, 4:03 PM EDTSpecial Weather StatementRNKCity of Martinsville27 min
May 3, 4:10 PM EDTSpecial Weather StatementRNKAppomattox35 min
May 3, 4:29 PM EDTSpecial Weather StatementRNKHalifax31 min
May 3, 5:39 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Martinsville51 min
May 2, 9:21 PM EDTSpecial Weather StatementRNKWilkes, Yadkin39 min
May 2, 9:23 PM EDTFlash Flood WarningRNKSurry, Wilkes, Yadkin6 hr
May 2, 10:07 PM EDTSpecial Weather StatementRNKRockingham23 min
May 3, 2:38 PM EDTSpecial Weather StatementRNKYadkin37 min

Nearby

Special Weather Statements in Virginia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.